Skip to content

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Newbie here! Took first BP meds today!
avatar
cheryl141414 posted:
Hello everyone! Just finished reading the thread about quick rise in blood pressure. I found your stories to be very heartfelt, and I hope you have all found answers by now!

My story:
Went to donate blood Monday and was deferred because of a BP of 160/104! The Red Cross technician said I should see my doctor. Made an appt. yesterday for this afternoon. When they took my BP it was 210/115! HOLY COW!

Well, after an EKG and a chest X-ray, my heart is fine with just a small enlargement of the left side.

My doctor put me on 10 mg. of Lisinopril.

Anyone taking that?
Any bad side effects?

I have been under lots of stress lately, have LOTS of pain due to arthritis, and have been taking 3 liquigels of Ibuprophen about every four to six hours.

I was VERY shocked with my sudden rise in blood pressure over the last few days.

I also had buzzing in my ears and felt my heart beating kinda crazy in my chest but with no pain.

I feel better tonight but wondered if anybody had a similar start to YOUR BP experience.

I have a doctor's appt.for bloodwork and a physical in a few weeks.

Any questions I should ask when I go?

I am going to TRY to lose some weight by next month to see if that helps. I lost 80 pounds several years ago by walking UNTIL I pulled something. Arthritis set in BIGTIME a couple years ago while I cared for my mother in our home. She passed away a year ago at age 100. I gained back about 30 pounds and have a hard time exercising because EVERYTHING HURTS.

I hope to hear from you all and am happy to have found you!

Be well everyone!
Reply
 
avatar
billh99 responded:
I have been on lisinopril for 5 years and it has been very effective for me without any side effects.

have been taking 3 liquigels of Ibuprophen about every four to six hours.

Any NSAID's, including ibuprofen can increase BP. Ask your doctor about other pain meds.

I also had buzzing in my ears and felt my heart beating kinda crazy in my chest but with no pain.

Ask your doctor about get a Holter monitor test. That is wearable EKG what will record your heart rate for 24-48 hrs to see if there are any irregular heart rate rhythms.

I gained back about 30 pounds and have a hard time exercising because EVERYTHING HURTS.

See a physical therapist. In some states you can go on your own. In other you need a referral from your doctor. They can help you built your muscles to help reduce the pain and regular exercises that you can do.

Look into going water exercises. They have really helped my sister.

Check your insurance. If you are on a Medicare Advantage or have a Medicare Gap plan many of them have Silver Sneakers or similar plans.

Any questions I should ask when I go?


Ask him to explain the results of the test. And for any med ask him how it works, how long to expect results, and any common side effects.

I have been under lots of stress lately, have LOTS of pain due to arthritis

Stress alone can raise BP, as can pain. And stress accentuates the pain.

Learning Relaxation Response techniques such as meditation, yoga, breathing exercise, etc can help reduce the stress.
 
avatar
kjme11374 responded:
One of the side effects of Lisinopril is a cough. some people get it, some dont, in my case the cough got VERY bad ....Switched to Losartan potassium (generic of Cozaar).

I am on meds due to heart attack in November. Prior to that I went on Weight watchers and lost 30 lbs (so far). That originally got me OFF BP and cholesterol meds.

Whatever you do, NO ADDED SALT....EVER.......and be careful of naturally occurring sodium in food.

Dont go crazy with fad or crash diets. Look up the DASH diet..or get info on WW. KEY is portion control and cutting back on fried foods, high fat foods.........

Exercising...Try walking even if its just a little bit each day. As you lose weight and have less pressure on your joints, you probably will be able to walk further.

I have no particular medical knowledge and certainly no medical training. What I've told you works for me. As with any diet/exercise program, check FIRST with your doctor.
 
avatar
cheryl141414 replied to billh99's response:
Thank you SO much for the time you took to comment on my post and answer so many questions!

Took my BP today after taking that first pill, and I was pleased it was already down to 135/86.

I am not taking any pain meds and decided to try Icy Hot. It works pretty well. I got the roll-on which makes application MUCH easier.

The Holter monitor must be what they gave my mom. It recorded everything and sent info to them.

I think the water exercises sound GREAT! We live just a mile from Lake Erie, so in another couple months that will be easy to do. Thanks for the idea. I also enjoy treading water in pools. My knees and hips feel much better, and I find myself not wanting to get out!

Meditation, prayer, and also relaxation breathing and yoga stretches help. I DEFINITELY agree with you on that!

Did your high blood pressure come on suddenly like mine did? Going from 125/60 in November to 150/110 in January and then 160/104 in March with 210/115 THE VERY NEXT DAY seemed really weird to me!
 
avatar
cheryl141414 replied to kjme11374's response:
Thank you so much for responding to my post!

I hope you are doing better after your heart attack! I imagine that was a very scary experience!

I wish I could get out there and walk like I used to! I lost 80 pounds by walking every day...usually 5-6 miles at a time. Walking is just REALLY painful!

I KNOW I eat well, but I also know I eat WAAAAY too much of all the good foods! I have to drink more water which will fill me up instead of just eating nore FOOD!

Congratulations on your weight loss and getting off meds! That is real progress!

I know what you mean about salt! I use all kinds of spices instead. I have ALWAYS been very sensitive to salty things. I never have been able to eat processed foods or regular stuff other people eat. I HATE the way I feel if I do run into some salty food at a party or at a restaurant!
 
avatar
billh99 replied to cheryl141414's response:
My blood pressure had been slightly high for a number of years.

And I had not been seeing a doctor for a while. And when I went for some shortness of breath symptoms it was 162/92. At the time I was not monitoring my BP and I don't remember the readings in the doctors office so I don't know how quickly it dropped.

But since then I have had a bypass, dropped some weight, and exercise regular and my been able to drastically reduce my meds.

But I am very sensitive to stress. For example, last summer I had a bicycle accident and really badly scrapped my knee. In the ambulance and the ER my bp was 137/85.

But then they took me for x-ray and CT scan and did not hook it up again. Then they got tied up and I to wait and wait for the doctor to look at it for them to clean and bandage the wound. While waiting the brought in the monitor that was assigned to that room and it had been taken when the last patient was admitted.

When they hooked that one up it read 173/90. That evening, after I got home, it was back to my normal (on lisinopril) 118/70.


Helpful Tips

High Blood Pressure/Weight Loss
Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
Was this Helpful?
17 of 19 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center